iCliniq logo

Ask a Doctor Online Now

HomeAnswersOrthopedician and TraumatologynumbnessWhy is my left foot numb?

I have numbness in my left foot.What could have caused this?

I have numbness in my left foot.What could have caused this?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At July 11, 2018
Reviewed AtFebruary 2, 2024

Patient's Query

Hello Doctor,

I am a 39 year old male. My height is 6 feet and I weigh 81 kg. Right side of my left foot is having numbness though it is not 100% numb. The left side of the foot has little pain. I get a feeling that there is some blockage in the blood flow though it might not be the case.

I am a regular vipassana meditator and I have been going to 10 day courses regularly for the past 6 years. This time I decided to do a 30 day course. This numbness started happening on the 10th day and continued for 20 more days. A typical vipassana requires sitting for 13-14 hours with small breaks at regular intervals. I thought I will get better once I start doing activity after coming back home (though I used to walk for 15-20 minutes daily during the course also). I never had such problem in the past courses. There was no improvement in the condition even after 15 days after coming back. I have done alternate hot and cold water treatment but did not see any improvement. I also tried doing massage using rheumatic oil.

In case it helps, my family has had cases of diabetics (my grandmother and my father's brothers). 

What would you recommend?

Hello, Welcome to icliniq.com. You have mentioned numbness in the inner part of the left foot as your main symptom. Most commonly numbness is a manifestation of a nerve involvement, it can be compression of the nerve at an anatomical site like in back or anywhere along the course of the nerve or it may be a manifestation of a systemic disease like diabetes or any condition that leads to what we call as neuropathy. Now your trigger has been the yoga courses which you do on a regular basis every year but you have done may be for a prolonged period this year. Being an orthopaedic surgeon, I may not be able to guide you anything regarding yoga and its usefulness but it is logical to stop all these postures till your condition settles and improves. My guess is that there has been some prolonged compression during your classes or there could be an entrapment somewhere along the course of your nerve. I need to know from you:

  • Whether you have any back pain?
    • Is there any radiating pain from the spine region all along the course of your limb?
      • Apart from numbness, are there any other symptoms of neurological involvement like weakness, paresthesias, burning sensations,etc., also present?
      • If the answers to above questions are no, my suggestion to you will be to wait for a few days and start with medications for neuropathic symptoms like Pregabalin or Gabapentin along with vitamin B 12 supplementation, and it is a good possibility that your symptoms may subside over next 4-6 weeks because there might be nerve neuropraxia (mid nerve injury). In case your symptoms do not improve or if they increase, then I suggest you to get few blood tests done and nerve conduction studies to look for any compressive pathology.

        Get back to an orthopaedician and traumatologist online for further queries --> https://www.icliniq.com/ask-a-doctor-online/orthopaedician-and-traumatologist

Patient's Query

Thanks doctor for your quick reply.

The answer to your questions is no. It is possible that a nerve remained compressed for long since I was sitting in cross legged posture for 13-14 hours/day for a long interval. Could you also suggest the dosage of medication I should take?

Hello,

Welcome back to icliniq.com.

It is theoretically possible for that to happen but I must admit that it is not common for that to happen.

You can start with:

  • Tablet Lyrica 75 mg (Pregabalin) once at night after meals to start with and look for the response.
  • Tablet Rejunuron 500 mcg (Methylcobalamin) thrice daily for 6 weeks.

Kindly get back to me after 3-4 weeks with all details as I had mentioned in my previous reply. We will consider investigating you further if there is no improvement after this time period.

Revert back to an orthopaedician and traumatologist online after 4 weeks for review --> https://www.icliniq.com/ask-a-doctor-online/orthopaedician-and-traumatologist

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Akshay Kumar Saxena
Dr. Akshay Kumar Saxena

Orthopedician and Traumatology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Orthopedician and Traumatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy